SINGAPORE - When a polytechnic student visited a doctor last week with an earwax problem, he did not know that he would have to be rushed to an Accident and Emergency (A&E) ward a few hours later.
His eyes had puffed up. His throat was tight. He was suffering a severe allergic reaction to Naproxen - a common drug that he had been prescribed.
Doctors at the hospital, where his mother took him in the early hours of the morning, even told her that if she had delayed the trip to the A&E ward, his condition could have become life-threatening.
His mother is upset that the teen was not warned about possible side-effects.
Tommy Goh, 18, first visited a clinic in Marine Parade Central on Monday last week to seek medication for a hard earwax problem.
He received a bottle of eardrops, as well as 10 tablets of Synflex (Naproxen), a common drug that is prescribed for high fever, headache and pain.
An employee at the clinic told My Paper yesterday that patients are normally asked about drug allergies before a consultation.
"It's possible that he didn't know he had the drug allergy or that he had forgotten," she added.
However, Tommy's mother, Jackie Leung, said that her son did not have a history of drug allergy and that he was not warned of its side-effects.
She said that after taking the medicine, Tommy woke up at 3am the following morning with his eyes swollen shut, his throat tight and in pain.
Madam Leung, 46, decided to take him immediately to the A&E ward at Changi General Hospital, where he was treated for allergy to Naproxen.
"The doctor at the A&E told me that had I brought him after 16 hours, he would be in a life-endangering situation," she said.
Leong Choon Kit, a general practitioner at Mission Medical Clinic in Serangoon, said that the Synflex drug is "fairly commonly used" and allergic reactions have been seen in only about 1 to 2 per cent of the population.
He said that drug allergy must be taken seriously.
"It doesn't matter what type of medicine, it can happen to anyone. We cannot really blame anyone, sometimes it just happens. So we always advise patients to be very careful, to call a doctor whenever anything is noticed."
Most allergic reactions are characterised by swelling and rashes, but some severe cases can lead to death when there is swelling of the lungs and airways, Dr Leong added.
Additional reporting by Samantha Boh.
Get MyPaper for more stories.